Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 2, NWS Wilmington, NC

April 23, 2020New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Apr 23, 2020, 8:09 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Apr 24, 2020, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2020, 8:09 PM EDT (00:09 UTC)
In effect from
Apr 24, 2020, 6:00 AM EDT
Expired
Apr 24, 2020, 7:35 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WHUS42 KILM 240009
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
809 PM EDT Thu Apr 23 2020

NCZ106-108-SCZ054-056-240815-
/O.CAN.KILM.BH.S.0001.000000T0000Z-200424T0100Z/
/O.CAN.KILM.RP.S.0001.000000T0000Z-200424T0100Z/
/O.NEW.KILM.BH.S.0002.200424T1000Z-200425T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
809 PM EDT Thu Apr 23 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...
...HIGH RIP CURRENT RISK IS CANCELLED...

* WHAT...Moderate rip current risk and strong south to north
  longshore currents are expected for Friday.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Friday through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if the
longshore current is strong enough, it will sweep swimmers off
their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ110-240815-
/O.CAN.KILM.BH.S.0001.000000T0000Z-200424T0100Z/
/O.CAN.KILM.RP.S.0001.000000T0000Z-200424T0100Z/
/O.NEW.KILM.RP.S.0002.200424T1000Z-200425T0000Z/
Coastal Brunswick-
809 PM EDT Thu Apr 23 2020

...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...
...BEACH HAZARDS STATEMENT IS CANCELLED...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Brunswick County.

* WHEN...From 6 AM EDT Friday through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

19
2 follow-up statements
836 
WHUS42 KILM 241034
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
634 AM EDT Fri Apr 24 2020

NCZ106-108-SCZ054-056-250000-
/O.CON.KILM.BH.S.0002.000000T0000Z-200425T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
634 AM EDT Fri Apr 24 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong rip current risk and strong south to north
  longshore currents are expected for Friday.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

NCZ110-250000-
/O.CON.KILM.RP.S.0002.000000T0000Z-200425T0000Z/
Coastal Brunswick-
634 AM EDT Fri Apr 24 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Brunswick County.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
813 
WHUS42 KILM 242335
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
735 PM EDT Fri Apr 24 2020

NCZ106-108-SCZ054-056-250045-
/O.CAN.KILM.BH.S.0002.000000T0000Z-200425T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
735 PM EDT Fri Apr 24 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

Strong south to north longshore current at east-facing beaches has
weakened as southwest winds are weakening. Therefore the Beach
Hazard Statement has been cancelled.

$$

NCZ110-250045-
/O.CAN.KILM.RP.S.0002.000000T0000Z-200425T0000Z/
Coastal Brunswick-
735 PM EDT Fri Apr 24 2020

...HIGH RIP CURRENT RISK IS CANCELLED...

Conditions have become more favorable at south-facing beaches, and
rip risk will be downgraded to moderate for Saturday.

$$

19

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 23, 7:46 PM EDT, 23 minutes earlier.

Area forecast discussion, Apr 23, 7:46 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
746 PM EDT Thu Apr 23 2020

.SYNOPSIS...
A warm front will approach from the south this evening, bringing
showers and thunderstorms; one or two could become severe. High
pressure follows on Friday and early Saturday ahead of a fast-moving
cold front approaching the area late Saturday bringing the chance
for more showers and thunderstorms. High pressure will build next
week bringing quiet weather through mid-week.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
A warm front lifting north along the South Carolina coastline
separates a humid and unstable airmass to the south from cooler and
significantly drier air to the north. A deep flow of Gulf moisture
pulled northward by a disturbance across Kentucky is riding up and
over this front. This has led to a large area of rain and embedded
thunderstorms across Georgia today, now spreading east into South
Carolina.

The biggest forecast concern is the potential for severe weather
this evening. The NAM on its 12z run finally came in line with the
bulk of other models and shows the unstable airmass to our south
making only limited progress into our area this evening. Subsynoptic
(meso alpha scale) low pressure developing along the warm front will
likely limit how far the front proceeds north, and this appears to
confine the potential for severe weather to parts of coastal South
Carolina. While thunderstorms may occur to the north of this area,
instability there will be elevated with much lower chances for
severe weather. Large low-level helicity values (upward of 500
m^2/s^2) mean anything convective with access to surface-based
instability will need to be watched carefully for rotation. When run
with the 12z NAM and GFS data, NC State's SHERBE index for severe
weather risk in high-shear, low-CAPE environments suggests
instability may remain too meager across our area this evening.

The mesoscale low should move off the South Carolina coast by 9 PM,
then east of Cape Fear before midnight, taking the majority of the
rain and thunderstorm activity with it. A lull in precipitation is
expected spread in from west to east behind the low, with any
additional overnight convection elevated in nature and only
scattered in coverage. Low temps mainly in the mid 60s.

Drier mid-level air spreading across the area Friday should allow
sunshine to develop with highs pushing into the lower 80s away from
the ocean. Breezy southwest winds could reach 25-30 mph. Despite some
surface-based instability developing it appears there will be too
much dry air aloft for afternoon showers. Mainly clear and dry
weather will continue Friday night as a weak cold front sinks south
across the area late.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Shortwave will cross the central US during the day on Saturday and
push a warm front across the area during the afternoon. Behind this
front, we are likely to see isolated thunderstorms. Upper-level
moisture, forcing, and instability look to be on the low enough to
not call this a significant threat at the moment, but it bears
watching. The ECMWF shows a low pressure moving through the area
that would serve for a better chance of unsettled weather and also
higher rain chances over the area into Saturday night and early
Sunday morning. The cold front associated with the low to the north
moves through the area on Sunday and brings drier weather albeit a
little breezy as high pressure builds from the NW.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will dominate most of the long-term period. Early next
week, temperatures will remain slightly below normal and returning
to normal Wednesday. Another shortwave system will surge southward
over the central US on Wednesday leading to the development of a
surface low pressure system over Great Lakes region. As the system
propagates eastward on Wednesday, we are likely to see a few
thunderstorms develop ahead of the associated cold front. The upper-
level low becomes stationary during the day on Thursday and keeps
the area in a region of height falls. This, along with the diurnal
heating of the afternoon, could lead more thunderstorms developing
in the afternoon. During this time, we are likely to be competing
with dry air in the mid-levels, so rain chances will be reduced on
Thursday compared to Wednesday.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR across all terminals, for now. MVFR conditions as showers
and thunderstorms move in this evening. There could be brief
pockets of IFR in some of the heavier showers/storms, but
confidence is too low to include in the 00Z TAFs at this time.
Wind gusts have been noticeably high at KFLO and KILM the last
couple hours compared to neighboring sites, and have included
gusts to ~40 kt until around 0130Z there. The high wind speeds
at the surface are limiting low-level wind shear, so none
included in the 00Z TAFs. Wind direction gradually veers to the
SW throughout the period. Ceilings improve to VFR towards the
end of the TAF period as rain chances decrease into Fri.

Extended Outlook...Clear skies and VFR through early Saturday.
Reduction in flight rules Saturday night followed by VFR Sunday
through early this coming week.

&&

.MARINE...
A warm front moving up the South Carolina coast will bring
strengthening south winds across the area late this afternoon into
this evening. Most models show a small but intense area of low
pressure developing along the front with an attendant area of gale
force winds this evening. Timing differs from model to model, but a
consensus opinion is the strongest winds will occur between 5-9 PM
south of Little River Inlet, and from 7 PM until 11 PM north of
Little River Inlet to Surf City. A Gale Warning will remain posted.
In addition to these winds, a large area of rain and thunderstorms
will move across the area this evening. Some of the storms could
become strong to severe with convective wind gusts and the potential
for tornadoes/waterspouts. This potential should largely end once
the low moves offshore later this evening.

Breezy southwest winds overnight will veer more westerly on Friday,
with Small Craft Advisory conditions possible. A weak cold front
will move south across the area Friday night, shifting winds north
to northeasterly late.

Winds will become easterly during the day on Saturday and quickly
become southerly Saturday night ahead of the next cold front.
Southerly winds 10-15 knots will lead to the development of a 2-4
foot short period wind wave. Winds will quickly become westerly
behind the progressive cold front and increase in intensity as high
pressure builds in from the northwest on Sunday. Late Sunday, winds
are likely to be 15-20 knots, generating a 5-6 foot sea at 6
seconds. These winds will be offshore in direction and could create
waves with shorter than expected periods, hazardous to small craft.
Winds continue offshore Monday into Tuesday as high pressure
dominates the overall weather pattern. The high slips offshore on
Wednesday evening and southerly winds increase ahead of yet another
cold front.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 9 PM EDT this evening for SCZ054-
     056.
     High Rip Current Risk until 9 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 9 PM EDT this evening for NCZ106-
     108-110.
     High Rip Current Risk until 9 PM EDT this evening for NCZ106-
     108-110.
MARINE...Gale Warning until 4 AM EDT Friday for AMZ250-252-254-256.

&&

SYNOPSIS...21
NEAR TERM...TRA
SHORT TERM...21
LONG TERM...21
AVIATION...MAS/IGB
MARINE...TRA/21
Hazardous weather outlook, Apr 23, 3:28 PM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
328 PM EDT Thu Apr 23 2020

AMZ250-252-254-256-241930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
328 PM EDT Thu Apr 23 2020

...GALE WARNING IN EFFECT UNTIL 4 AM EDT FRIDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Small Craft Advisory conditions are possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-059-241930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Northern Horry-
328 PM EDT Thu Apr 23 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-241930-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
328 PM EDT Thu Apr 23 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a moderate risk of rip currents for Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

SCZ039-055-058-241930-
Williamsburg-Inland Georgetown-Central Horry-
328 PM EDT Thu Apr 23 2020

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms this evening could bring damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-241930-
Coastal Horry-Coastal Georgetown-
328 PM EDT Thu Apr 23 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   High Rip Current Risk.

Strong to severe thunderstorms this evening could bring damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a moderate risk of rip currents for Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

9

In the hours before

Special weather statement, Apr 23, 4:40 PM EDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Wilmington NC
440 PM EDT Thu Apr 23 2020

NCZ087-096-099-105>110-SCZ017-023-024-032-033-054-058-059-240000-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Coastal Horry-Central Horry-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro,
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw,
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden,
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville,
McColl, Hartsville, Darlington, North Hartsville, Dillon,
Florence, Marion, Mullins, Myrtle Beach, Socastee,
North Myrtle Beach, Garden City, Little River, Conway, Longs,
Bucksport, Loris, Green Sea, and Aynor
440 PM EDT Thu Apr 23 2020

...GUSTY WINDS EXPECTED THROUGH 8 PM...

Gusty winds associated with a wake low will affect portions of
southeast North Carolina and northeast South Carolina this
evening. Wind gusts of 25-35 mph are likely in the affected area.
This could lead to isolated wind damage including downed trees and
power lines.

21
Special weather statement, Apr 23, 6:52 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wilmington NC
652 PM EDT Thu Apr 23 2020

NCZ087-096-099-105>110-SCZ017-023-024-032-033-054-058-059-240000-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Coastal Horry-Central Horry-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro,
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw,
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden,
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville,
McColl, Hartsville, Darlington, North Hartsville, Dillon,
Florence, Marion, Mullins, Myrtle Beach, Socastee,
North Myrtle Beach, Garden City, Little River, Conway, Longs,
Bucksport, Loris, Green Sea, and Aynor
652 PM EDT Thu Apr 23 2020

...GUSTY WINDS EXPECTED THROUGH 8 PM...

Gusty winds associated with a wake low will affect portions of
southeast North Carolina and northeast South Carolina this
evening. Wind gusts of 35-45 mph are likely in the affected area.
This could lead to isolated wind damage including downed trees
and power lines.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:09 PM EDTRip Current StatementILMBrunswick23 hr
Apr 23, 8:50 PM EDTSpecial Marine WarningILM25 min
Apr 23, 9:29 PM EDTSpecial Marine WarningILM61 min
Apr 23, 10:08 PM EDTSpecial Marine WarningILM23 min
Apr 23, 10:33 PM EDTSpecial Marine WarningILM27 min
Apr 24, 2:48 AM EDTSmall Craft AdvisoryILM18 hr

Nearby

Beach Hazards Statements in North Carolina, 2020Beach Hazards Statements in South Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.